Idaho, 2012

Dust Storm in Idaho, April 11, 2012

April 11, 2012 · NWS PIH · 1 event in 1 county or zone

Post cold frontal winds combined with freshly tilled fields to cause a massive dust storm along interstate 84 in the Burley area. The reduced visibility caused one massive pileup involving 18 cars in a major accident.

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Post cold frontal winds combined with freshly tilled fields to cause a massive dust storm along interstate 84 in the Burley area. The reduced visibility caused one massive pileup involving 18 cars in a major accident. East bound traffic was shut down for several hours along the interstate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 11, 1:00 PM MST, 3 hours earlier.

Area forecast discussion, Apr 11, 1:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT WED APR 11 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY. THE LATEST SATELLITE IMAGERY
WAS SHOWING A NEGATIVELY TILTED UPPER TROUGH LIFTING NE INTO NEVADA
EARLY THIS AFTERNOON AS THE NEXT UPSTREAM PAC LOW SHEARED SE TOWARD
CALIFORNIA. CONVECTION/THUNDERSTORMS WERE NOTED ACROSS NEVADA ON THE
LEADING EDGE OF THE INCOMING TROUGH THIS AFTERNOON AND ARE EXPECTED
TO SHIFT INTO SE IDAHO LATE THIS AFTERNOON/EVENING AS THE TROUGH
ADVANCES FURTHER NE. PLENTY OF SHEAR...MOISTURE...AND DYNAMICAL
FORCING FOR THUNDERSTORM DEVELOPMENT BUT INSTABILITY REMAINS WEAK TO
MODEST. STRONG SOUTH FLOW WAS NOTED AHEAD OF THE ADVANCING TROUGH
AND ASSOCIATED SURFACE LOW CURRENTLY POSITIONED NEAR JACKPOT. AS THE
UPPER TROUGH ADVANCES...THE SURFACE LOW WILL PUSH INTO SW MONTANA
THIS EVENING WITH A FRONTAL PASSAGE EXPECTED BETWEEN 1800-2100 MDT
THIS EVENING. FRONTAL PASSAGE SHOULD BRING WIDESPREAD SHOWER
ACTIVITY AND ISOLATED THUNDERSTORMS BEFORE SHIFTING INTO SW
MONTANA/NRN WYOMING LATE TONIGHT/THURSDAY MORNING. WEAK INSTABILITY
COUPLED WITH A MOIST SW FLOW SHOULD SUPPORT SCATTERED SHOWER
ACTIVITY ACROSS THE REGION WITH COOLER TEMPERATURES THURSDAY. BY
FRIDAY...THE ERN PAC LOW SHEARS SE INTO CNTRL CALIFORNIA WITH SE
IDAHO FALLING UNDER THE NRN FRINGE OF THE ADVANCING SYSTEM AS IT
ROTATES THROUGH SRN NEVADA AND INTO SRN UTAH SATURDAY. THUS
MAINTAINING A CHANCE MENTION OF SHOWERS FRIDAY AND SATURDAY AS THE
WAVE APPROACHES AND PASSES SOUTH OF THE AREA. HUSTON

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. AN UPPER LOW WILL BE
EXITING THE WEST SUNDAY MORNING AND LIFTING INTO THE PLAINS AS UPPER
LEVEL RIDGING BUILDS INTO THE PACIFIC NORTHWEST. WRAP-AROUND
MOISTURE WILL CONTINUE STREAMING INTO THE AREA THROUGH SUNDAY NIGHT
AND AM KEEPING POPS SLIGHTLY HIGHER OVER THE EASTERN HIGHLANDS AS A
RESULT. LITTLE CHANCES FOR ANY SIGNIFICANT WEATHER UNDER THE RIDGE
MOVING THROUGH ON MONDAY...BUT A SHORTWAVE DEPICTED IN BOTH
GFS/ECMWF WILL PASS THROUGH ON TUESDAY SO KEEPING POPS ELEVATED
THROUGH THAT EVENT AS WELL.  HINSBERGER
&&

.AVIATION...PRESSURE GRADIENT IS TIGHTENING AHEAD OF A COLD FRONT
THIS AFTERNOON. WIND SPEEDS OF 20 TO 25 KTS ARE EXPECTED IN THE
SNAKE PLAIN AND SHOULD REMAIN STRONG THROUGH THE EVENING. ALSO OF
CONCERN IS THE CHANCE FOR THUNDERSTORMS NEAR THE TERMINALS AS
INSTABILITY DECREASES THROUGH THE AFTERNOON AND EVENING. MODELS HAVE
SHOWERS LASTING THROUGH THE EARLY MORNING HOURS THEN TAPERING OFF.
KSUN MAY SEE MVFR CONDITIONS BRIEFLY THIS EVENING AS THE LOWER
LEVELS BECOME SATURATED. HINSBERGER
&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Apr 11, 3:54 AM MST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
454 AM MDT WED APR 11 2012

IDZ017>025-031-032-121100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
454 AM MDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON AND EVENING. EXPECT ISOLATED THUNDERSTORMS ALONG THE
FRONT ALONG WITH SHOWERS. SNOW LEVELS WILL DROP FROM 9000 FEET TO
6000 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT UNSETTLED WEATHER WITH SHOWERS AT TIMES THROUGH THE PERIOD.
MOUNTAIN AREAS WILL SEE LIGHT ACCUMULATIONS OF SNOW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Eastern Magic Valley

When
April 11, 4:00 PM MST to 8:00 PM MST
Where
Eastern Magic Valley forecast zone
Property damage
$85,000
Reported by
Broadcast Media

Post cold frontal winds combined with freshly tilled fields to cause a massive dust storm along interstate 84 in the Burley area. The reduced visibility caused one massive pileup involving 18 cars in a major accident. East bound traffic was shut down for several hours along the interstate. Two people were taken to the hospital but there were no fatalities or serious injuries reported.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379671.